Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 168, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 6, 1998, 12:31 AM CDT for Clarke County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 1998, 12:31 AM CDT (05:31 UTC)
- Expired
- Jun 6, 1998, 1:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Clarke County, AL
The radar
The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
008 WUUS1 KMOB 060530 RRA SVRMOB ALC025-060600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1231 AM CDT SAT JUN 6 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 100 AM CDT * AT 1235 AM CDT... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM SOUTH OF GROVE HILL TO ALMA. THE LINE WAS MOVING EAST AT 50 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL EXIT THE COUNTY BY 1 AM CDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:24 PM CDT, 10 hours 7 minutes earlier.
Area forecast discussion, Jun 5, 2:24 PM CDT, 10 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 224 PM CDT FRI JUN 5 1998 THIS AFTERNOONS MCS MOVING THRU CNTRL MS ALONG WHAT APPEARS TO AN OLD OUTFLOW BNDRY. NOT SURE THAT THIS COMPLEX WILL AFFECT THE IMMEDIATE COAST BUT WILL NEED TO LEAVE IN SOME POPS FOR THIS EVENING...HIGHER OVER NRN COUNTIES. CAPES ARND 2500 J/KG AND RAPID MOVEMENT OF LINE CUD PRODUCE SFC WINDS NEAR SVR THRESHOLD YET THIS AFTERNOON. ETA SHOWS COMPLEX DISSIPATING RAPIDLY AFTER SS. NEAR ZONAL FLOW TO PUSH H7 TROFS RAPIDLY ACRS FA NEXT 24 HOUS IN ADVANCE OF SLOW MOVING SFC FRONT. WEAK TROF OVER FA ARND 06Z TONIGHT WITH A SLIGHTLY STRONGER TROF ARND 12Z SAT. SVR WX NOT EXPECTED AFTER THIS AFTERNOON WITH LOSS OF DAYTIME HEAT AND WITH WEAK SHEAR AND LOWER CAPES. RAINFALL AMOUNTS CUD BEGIN TO BE A PROBLEM SAT MORNING BUT FFG VALUES RELATIVETLY HIGH. FRONT TO BE ALONG COAST NEAR SS SAT WITH COOLER AIR FOLLOWING SAT NIGHT AND SUN. MARINE AREA WILL CONTINUE TO HAVE SW WINDS NEAR SCEC LEVELS TONIGHT BECMG MORE WESTERLY DURING THE DAY AND NW OVER THE NEAR SHORE WATERS AFTER SUNSET SATURDAY. SCT TRW/RW THIS EVENING WILL BECOME MORE NUMEROUS TOWARD SUNRISE. MOB 75/86/65/85 4620 PNS 77/86/66/86 4620 DTS 78/85/71/86 3620 EVR 73/86/64/83 5610 11
In the hours before
Special weather statement, Jun 5, 7:14 PM CDT, 5 hours 17 minutes before
ALZ051>055-MSZ067-075-076-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 714 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... IN ALABAMA ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX IN MISSISSIPPI ...GREENE... PERRY... WAYNE AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 7:14 PM CDT, 5 hours 17 minutes before
ALZ051>055-MSZ067-075-076-060030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 714 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES... IN ALABAMA ...CHOCTAW... CLARKE... MONROE... WASHINGTON... WILCOX IN MISSISSIPPI ...GREENE... PERRY... WAYNE AT 708 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LARGE THUNDERSTORMS OVER NORTHERN MOBILE...NORTHERN BALDWIN...CLARKE...AND MONROE COUNTIES OF SOUTHWEST ALABAMA WHICH HAVE WEAKENED TO BELOW SEVERE LIMITS. THESE STORMS WILL PROGESS SLOWLY EASTWARD THROUGH THE EVENING HOURS. ANOTHER SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR BUTLER... CRENSHAW... COVINGTON... CONECUH AND ESCAMBIA COUNTIES OF SW AL.
Special weather statement, Jun 5, 8:10 PM CDT, 4 hours 21 minutes before
ALZ056>060-060130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 810 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS BRINGING AN END TO THE THREAT OF SEVERE WEATHER. STRONG THUNDERSTORMS ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL CONTINUE TO TRACK TO THE EAST-SOUTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Special weather statement, Jun 5, 8:10 PM CDT, 4 hours 21 minutes before
ALZ056>060-060130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 810 PM CDT FRI JUN 5 1998 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN ALABAMA ...BUTLER... CONECUH... COVINGTON... CRENSHAW... ESCAMBIA AT 807 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STRONGER THUNDERSTORM ACTIVITY HAD ENDED OVER THESE COUNTIES...THUS BRINGING AN END TO THE THREAT OF SEVERE WEATHER. STRONG THUNDERSTORMS ARE CURRENTLY ADVANCING INTO ESCAMBIA COUNTY FLORIDA...BUT WILL CONTINUE TO TRACK TO THE EAST-SOUTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS SOUTHWEST ALABAMA LATER TONIGHT.
Local storm report, Jun 5, 8:27 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
827 PM CDT FRI JUN 05 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM LEAKESVILLE MS WIND DAMAGE
06/05/98 GREENE 5 OR MORE TREES DOWN IN
LEAKESVILLE AND VICINITYThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 50 min |
| Jun 5, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 78 min |
| Jun 5, 11:07 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 68 min |
| Jun 5, 11:12 PM CDT | Tornado Warning | MOB | Choctaw | 63 min |
| Jun 5, 11:36 PM CDT | Tornado Warning | MOB | Clarke | 54 min |
| Jun 5, 11:41 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 79 min |
| Jun 6, 12:22 AM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 68 min |
| Jun 6, 12:22 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 68 min |
| Jun 6, 12:36 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 69 min |
| Jun 6, 12:36 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 69 min |
| Jun 6, 1:02 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 43 min |
| Jun 6, 1:11 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 94 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.